Drug-induced adrenal insufficiency
This condition is treated with glucocorticoids. Higher doses are needed in stressful situations (such as during infections, or before and after surgery).
Symptoms of adrenal insufficiency usually improve quickly after treatment with glucocorticoids. The long-term outlook varies based on how dependent you are on these drugs, and any complications that occur.
If you no longer need glucocorticoid treatment for the original condition, the drugs can be very slowly tapered (dosage decreased gradually, over time), under a physician's supervision.
Tapering off the medication may take many months. Some withdrawal symptoms are possible.
- Dependence on steroids
- Need for glucocorticoid treatment during stressful situations -- possibly for up to a year after tapering off them
Complications from steroid use include:
Diabetes High blood pressure Osteoporosis
A serious complication is
Calling your health care provider
Call your health care provider if you are taking glucocorticoid drugs and experience any of the symptoms of adrenal insufficiency. If the symptoms are severe, go to an emergency room or call 911 (or your local emergency number).
People with adrenal insufficiency should wear a Medic-Alert tag to alert health care professionals to this condition in case of emergency.
Review Date: 08/09/2008
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Deborah Wexler, MD, Assistant Professor of Medicine, Harvard Medical School, Endocrinologist, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.